Metformin Side effects

By SunnyMoon Latest Reply 2009-02-17 11:48:13 -0600
Started 2008-09-27 14:57:56 -0500

I've been on Metformin (500mg 3x a day)with my meals and I still get bad gas, nausea and diarrhea every time.

I have found Papaya enzyme pills for the gas, precription promethazine for the nausea, and I take 1 Immodium with every metformin pill which works, but does anyone know of something else I could use? The promethazine makes me sleepy and I don't think taking Immodium every day is a good thing. What do you think?

7 replies

ann888 2009-02-17 11:48:13 -0600 Report

I just wanted to add for about 6 months…gas is a mild I usuallly tske beano and it helps…but diahrea isreally big problem,,,especially in morning after breakfast…I will try the immodium and taking at mid meal…funny thing is it doesnt bother me at evening meal…curios isnt it

kdroberts 2008-09-30 02:18:58 -0500 Report

It's an unfortunate side effect. Over 50% of people who take metformin get some kind of GI side effect and it can range from mild to extreme. A good proportion of that 50+% have to stop taking it because of the side effects. The best way to minimize the side effects are to take it during a meal. Not before or after but in the middle. It doesn't help everyone and it sounds like you are one of those unfortunate ones. Talk to your doctor, it maybe that you will have to end up switching to something else.

There is no drug that works exactly like metformin but part of the way Byetta and Januvia work (inhibiting the liver) is similar.

Lanore 2008-09-30 02:00:57 -0500 Report

I take metformin(1000 2x a day) and have not had this problem, but if I did I would ask my Dr for a change of meds if that were possible.

Becca66 2008-09-29 16:53:09 -0500 Report

metformin tore my stomach up for about two weeks and now it is good. regular movements, no abnormal gas, no nausea. maybe you should ask your doctor just to see what he/she says. my mom always stayed with diarrea when she took it. maybe it effects each person different

Martina 2008-09-29 00:54:02 -0500 Report

I am on Metformin use to be on 2000mg a day now down to 500mg x2 because of going to the bathroom to much

G Thomas
G Thomas 2008-09-27 15:25:59 -0500 Report

Are you taking Metformin on an empty stomach? If so try a half cup of oatmeal mix in milk . Make it real soupy for drinking that way the met. will have something to coat it from your stomach. I never take it without food.